North Carolina, 2009Flash Flood in North Carolina, August 2, 2009
August 2, 2009 · NWS RAH · 1 event in 1 county or zone
With a deep moist air mass in place across North Carolina, a mid-level shortwave trough moved across the area during the afternoon and evening. The Falcon community received around one inch or rainfall during the late morning hours with a long lull during the early afternoon before training thunderstorms dumped an additional 5 inches between 630 to 900 pm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a deep moist air mass in place across North Carolina, a mid-level shortwave trough moved across the area during the afternoon and evening. The Falcon community received around one inch or rainfall during the late morning hours with a long lull during the early afternoon before training thunderstorms dumped an additional 5 inches between 630 to 900 pm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 2, 2:30 PM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 2, 2:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
330 PM EDT SUN AUG 2 2009
.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL HOLD IN PLACE OVER CENTRAL NORTH
CAROLINA THROUGH TUESDAY. THE MOIST AIR MASS OVER THE REGION THIS
EVENING WILL SHIFT EAST LATE TONIGHT... AND THE DRIER AIR MOVING IN
FROM THE WEST WILL MEAN A LESSER CHANCE OF SHOWERS AND STORMS MONDAY
THROUGH TUESDAY. TEMPERATURES WILL WARM UP THROUGH MID WEEK... WITH
HIGHS REACHING INTO THE LOWER TO MID 90S BY TUESDAY AND WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1020 AM SUNDAY...
INITIAL ROUND OF CONVECTION WHICH DEVELOPED IN THE EARLY AFTERNOON
IN THE MORE UNSTABLE AIRMASS ACROSS EASTERN NORTH CAROLINA HAS MOVED
LARGELY EAST OF THE AREA...LEAVING WIDELY SCATTERED SHOWERS IN ITS
WAVE. HOWEVER...ANOTHER ROUND OF CONVECTION ASSOCIATED WITH THE
STRENGTHENING UPPER SHORT WAVE ENTERING THE MOUNTAINS IS POISED TO
MOVE EAST ACROSS THE AREA THIS AFTERNOON/EVENING. LIKELY POPS WILL
CONTINUE THROUGH 00Z...WITH A GRADUAL TAPERING OFF FROM THE WEST
THROUGH 06Z...WHEN DRIER AIRMASS AND UPPER DIFFLUENCE ASSOCIATED
WITH THE UPPER JET WILL BE LARGELY EAST OF THE AREA. THE SURFACE
FRONT WILL LAG THE UPPER SYSTEM...LINGERING OVER THE AREA THROUGH
MORNING...AS SUCH...WILL KEEP A SMALL POP IN THE SOUTHEAST LATE
TONIGHT. SLOW PROGRESSION OF THE SURFACE FRONT WILL ALSO DELAY THE
LOW LEVEL DRY AIR ADVECTION AND EXPECT ANOTHER ROUND OF LOW STRATUS
AFTER MIDNIGHT. MIN TEMPS TONIGHT UPPER 60S NW-LOWER 70S SE.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 245 PM SUNDAY...
A RATHER STAGNANT LONGWAVE PATTERN STARTS THE WORK WEEK AS THE MID
LEVEL VORTEX SITS AND SPINS OVER JAMES BAY WITH A WEAK SHEAR AXIS
EXTENDING SOUTH THROUGH THE WESTERN CAROLINAS... AND PERSISTENT
SURFACE TROUGHING OVER THE WESTERN PIEDMONT.
FOR MONDAY/MONDAY NIGHT: A WEAK SHEARED MID LEVEL VORTICITY MAX
SHIFTS NE ACROSS THE EASTERN HALF OF NC LATE IN THE DAY THROUGH THE
EVENING. PW VALUES IN THIS AREA HOVER JUST ABOVE NORMAL... AND THE
UPPER JET CORE OFF NEW ENGLAND DOES KEEP AN AREA OF UPPER DIVERGENCE
OVER EASTERN NC. THE MODELS ALSO DEPICT AN 850 MB THETA-E RIDGE
NOSING INTO THE SOUTHEAST CWA FROM THE SW. THESE FACTORS WARRANT
CHANCE POPS EAST OF HIGHWAY 1... MAINLY IN THE AFTERNOON INTO EARLY
EVENING. WILL KEEP POPS ON THE LOW SIDE AS THE WRF MODEL SHOWS VERY
LITTLE IN THE WAY OF AMOUNTS. PW DROPS OFF DRAMATICALLY HEADING
WESTWARD THROUGH THE PIEDMONT... TO BELOW NORMAL VALUES... WITH
GENERALLY DIFFLUENT FLOW IN THE LOW LEVELS ACROSS THE CWA. WILL KEEP
THE NW HALF OF THE CWA DRY. PROJECTED LOW LEVEL THICKNESSES SUPPORT
STATISTICAL GUIDANCE HIGHS... 89-92. LOWS 67-73.
FOR TUESDAY THROUGH WEDNESDAY: DRIER AIR CONTINUES TO BUILD IN FROM
THE WEST WITH NEAR TO BELOW NORMAL PW VALUES THROUGH TUESDAY. ANY
FORCING FOR ASCENT APPEARS LIMITED TO VERY WEAK DPVA (BUT MUCH OF
THIS IS EAST OF CENTRAL NC) AND WEAK SEA BREEZE CONVERGENCE.
FORECAST SOUNDINGS SHOW TOO MUCH DRY AIR AND MID LEVEL WARM AIR
AROUND 600 MB FOR MUCH IN THE WAY OF INSTABILITY. CURRENT FORECAST
MENTIONS ISOLATED STORMS IN THE SE CWA TUESDAY AND WILL HOLD ONTO
THIS... WITH NO POPS ELSEWHERE. THEN ON WEDNESDAY... PW RECOVERS TO
ABOVE NORMAL VALUES WITH AROUND 2 INCHES EAST OF HIGHWAY 1. LOW
LEVEL LAPSE RATES STEEPEN AND MID LEVEL TEMPS COOL A BIT... LEADING
TO FORECAST MLCAPE OF 1500-1800 J/KG OVER THE EASTERN CWA. MCS
ACTIVITY APPEARS LIKELY OVER ERN MO / SRN IL TUESDAY NIGHT... AND
BOTH THE NAM AND CANADIAN BRING A RESIDUAL MCV SPAWNED FROM THIS
THROUGH THE CWA LATE WEDNESDAY. WILL RAISE POPS A BIT TO CHANCE EAST
WITH SLIGHT CHANCE WEST. THICKNESSES STEADILY INCREASE TO 10-15 M
ABOVE NORMAL BY WEDNESDAY... SO EXPECT HIGHS MAINLY IN THE LOWER-MID
90S BOTH DAYS. -GIH
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 300 PM SUNDAY...
FOR WEDNESDAY NIGHT THROUGH THURSDAY NIGHT: THE MID LEVEL SHEAR AXIS
CONTINUES TO EXTEND THROUGH CENTRAL/EASTERN NC THROUGH THURSDAY...
THEN SHIFTS SLIGHTLY EAST AND WEAKENS FURTHER THURSDAY NIGHT. AT THE
SURFACE... AN EAST-WEST SYNOPTIC FRONT SITS JUST TO OUR NORTH WITH
WEAK WESTERN PIEDMONT TROUGHING IN PLACE. THE ECMWF / CANADIAN / GFS
ALL DEVELOP AFTERNOON CONVECTION MAINLY EAST OF THE PIEDMONT SURFACE
TROUGH... WITH THE ECMWF THE MOST WIDESPREAD AND THE GFS SHOWING THE
LEAST COVERAGE DUE TO MID LEVEL DRYING/WARMING BEHIND A WAVE (LIKELY
AN MCV) WEDNESDAY NIGHT. THE GFSS DEPICTION OF BELOW-NORMAL PW IN
THE WESTERN CWA LOOKS REASONABLE... BUT WITH THE FRONT SITTING JUST
TO OUR NORTH AND THE POTENTIAL FOR MINOR WAVES IN THE WNW MID LEVEL
FLOW WITH STILL-MODERATE INSTABILITY EXPECTED... A FEW STORMS STILL
APPEAR POSSIBLE OVER THE WESTERN CWA. WILL KEEP ISOLATED SHOWERS IN
THE NORTH AND EAST WEDNESDAY NIGHT... THEN WILL HOLD ONTO LOW-END
CHANCE POPS FOR THURSDAY AFTERNOON/EVENING... HIGHER IN THE
SOUTHEAST HALF WHERE FLORIDA-SOURCE MOISTURE TRANSPORT WILL BE BEST.
GFS/ECMWF LOW LEVEL THICKNESSES ARE A BIT ABOVE NORMAL...
TRANSLATING TO HIGHS OF 89-92. LOWS 69-75 BOTH NIGHTS.
FOR FRIDAY: THE ECMWF/CANADIAN BOTH KEEP THE SYNOPTIC FRONT
STRETCHED TO OUR NORTH WITH TROUGHING OVER THE PIEDMONT THROUGH
FRIDAY NIGHT. ALOFT... A PATTERN CHANGE APPEARS TO BE AFOOT AS THE
EASTERN CANADA / NORTHEAST BROAD TROUGH LIFTS NORTHEAST WITH RISING
HEIGHTS OVER NC. THE ECMWF SUGGESTS MCS ACTIVITY THURSDAY NIGHT OVER
IA/NRN MO AND TAKES THIS RESIDUAL CLOUD COVER TO THE ESE OVER NC
LATE FRIDAY. IT THEN DEVELOPS ANOTHER MCS OVER SRN IN FRIDAY NIGHT.
BUT IT DOES SHOW MORE WNW MID LEVEL FLOW (ALBEIT WEAK) AS COMPARED
TO THE CANADIAN WHICH KEEPS A FLAT BAND OF WESTERLIES TO OUR NORTH
WHICH WOULD LIMIT THE AMOUNT OF OLD-MCS CLOUD COVER AND/OR MCV
ACTION OVER NC. WILL NEED TO KEEP THIS POTENTIAL IN MIND BUT FOR NOW
WILL KEEP SKIES JUST PARTLY CLOUDY... WITH A SMALL CHANCE OF MAINLY
AFTERNOON/EVENING STORMS PRIMARILY OVER THE EASTERN CWA WITH PW
HOLDING ABOVE NORMAL. HIGHS 87-91 AND LOWS 68-73.
FOR FRIDAY NIGHT THROUGH SUNDAY: THE MID LEVEL RIDGE JUST NE OF THE
BAHAMAS RETROGRADES STRONGLY TO THE NW... OVER THE SOUTHEAST STATES
OVER THE WEEKEND... ALTHOUGH DEEP TROUGHING DOES REMAIN OVER THE
NORTHWEST ATLANTIC JUST TO OUR NE. BOTH THE ECMWF (WHOSE TROUGH IS
DEEPER PUTTING MORE NW FLOW OVER NC) AND GFS SHOW THE FRONT PUSHING
SOUTH INTO NC WHICH KEEPS PERIODIC ISENTROPIC UPGLIDE AND ASSOCIATED
PRECIP OVER THE AREA OVER THE WEEKEND. WILL HOLD OFF ON ANY POP
GREATER THAN CLIMATOLOGY FOR NOW... SINCE THE GFS DEPICTS TOO MUCH
CAPPING AROUND 700 MB AND PW IS NOT PARTICULARLY HIGH. WILL KEEP
POPS AT 20-30% AT MOST. HIGHS 89-93... AND THESE MAY BE TOO LOW IF
THE RIDGING BUILDS IN MORE STRONGLY THAN EXPECTED. LOWS 69-73. -GIH
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 200 PM SUNDAY...
CONVECTION EXPECTED TO CONTINUE THROUGH EVENING AS AN UPPER SYSTEM
COMING ACROSS THE MOUNTAINS MOVES EAST. CEILINGS WILL REMAIN
VFR...WHILE VISIBILITY WILL BE VFR OUTSIDE OF OCCASIONAL
CONVECTION...WHICH WILL BRIEFLY REDUCE VISIBILITY TO IFR OR EVEN
LIFR. SOUTHWEST WINDS AT 10 KNOTS OR LESS WILL PERSIST THROUGH LATER
TONIGHT...WITH THE POSSIBILITY OF A GUST TO 30 KNOTS IN CONVECTION.
UPPER SYSTEM SWINGS THROUGH THIS EVENING...BRINGING DRIER AIR INTO
THE WEST. THE ASSOCIATED SURFACE FRONT WILL MOVE INTO CENTRAL NORTH
CAROLINA OVERNIGHT...BUT WILL BE SLOW TO MOVE EAST/SOUTHEAST. LOW
LEVEL MOISTURE WILL REMAIN IN PLACE OVERNIGHT DUE TO THIS SLOW
MOVEMENT...AND IFR STRATUS IS EXPECTED TO DEVELOP ACROSS THE AREA
AFTER MIDNIGHT...MAINLY IN THE EAST...RDU/FAY/RWI.
POTENTIAL IFR/LIFR CONDITIONS EARLY MONDAY WILL IMPROVE TO VFR BY
MID MORNING...FROM THE REMAINDER OF MONDAY THROUGH FRIDAY...THE
WEATHER PATTERN WILL CHARACTERIZED BY AN AREA OF HIGH PRESSURE
ANCHORED OFF THE SE COAST AND AN AREA OF LOW PRESSURE LINGERING WEST
OF CENTRAL NC. THIS PATTERN WILL SUPPORT A MOIST AND UNSTABLE
AIRMASS...LEADING TO ROUNDS OF SCATTERED MAINLY LATE DAY CONVECTION
WITH PERIODS OF OVERNIGHT TO EARLY MORNING MVFR OR IFR CONDITIONS.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...HARTFIELD
NEAR TERM...MLM
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...MLM
Hazardous weather outlook, Aug 2, 3:32 AM EST, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
432 AM EDT SUN AUG 2 2009
NCZ007>011-021>028-038>043-073>078-083>086-088-089-030930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
432 AM EDT SUN AUG 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS CENTRAL NORTH CAROLINA. THE MAIN SEVERE WEATHER THREAT WILL
BE DAMAGING WIND GUSTS AROUND 60 MPH. THE SEVERE WEATHER RISK
APPEARS GREATEST BETWEEN 1 PM AND 8 PM.
IN ADDITION... FREQUENT TO NEARLY CONTINUOUS LIGHTNING STRIKES AND
VERY HEAVY DOWNPOURS MAY OCCUR WITH ANY STORM. ANY HEAVY SHOWERS
OR STORMS THAT OCCUR OVER URBAN LOCATIONS WILL LIKELY LEAD TO
BRIEF FLOODING OF STREETS OR POOR DRAINAGE AREAS. PEOPLE WITH
OUTDOOR PLANS TODAY SHOULD KEEP A CLOSE EYE ON THE LATEST
CONDITIONS AND HEAD FOR A STURDY SHELTER AT THE FIRST SIGN OF AN
APPROACHING STORM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS TODAY.
Flash Flood, Cumberland
- When
- August 2, 6:00 PM EST to 9:00 PM EST
- Where
- Cumberland County, 0.69 mi S of Falcon to 0.5 mi SSE of Falcon
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.190, -78.650
Two to three feet of flood waters was flowing over Northwest and Brooks Streets in town. NC Highway 82 was closed due to the flood waters. Flood waters entered 3 structures. Only one structure received damage, a day care center which flooded several inches deep on the ground floor.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, August 2, 2009$13 million · 13 events
- Flash Flooding and Flooding in New Jersey, August 2 to 4, 2009$5.3 million · 7 events
- Damaging Winds and Lightning Strikes in New Jersey, August 2, 20092 injured · $1.0 million · 56 kt wind · 11 events
- Hail and Damaging Winds in Iowa, August 2 to 3, 2009$1.2 million · 1.75 in hail · 19 events
- Tornadoes and Hail in Kansas, August 2, 2009$80,000 · EF1 · 30 events
- Flash Flooding in West Virginia, August 2, 2009$142,000 · 5 events
- Hail and Damaging Winds in South Dakota, August 2, 2009$85,000 · 2 in hail · 12 events
- Damaging Winds and Lightning Strike in Pennsylvania, August 2, 2009$100,000 · 52 kt wind · 6 events
- Damaging Winds in Maryland, August 2, 2009$100,000 · 56 kt wind · 4 events
- Hail in Nebraska, August 2, 2009$50,000 · 1 in hail · 1 event
- Hail and Damaging Wind in Minnesota, August 2, 20092.75 in hail · 17 events
- Flash Flood and Hail in Iowa, August 2 to 3, 2009$5,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176968.